Texas, 2018

Coastal Flood and Hail in Texas, December 26 to 27, 2018

December 26 to 27, 2018 · NWS HGX · 11 events in 6 counties and zones

Late evening through early morning severe thunderstorms produced severe hail and some wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Late evening through early morning severe thunderstorms produced severe hail and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 26, 6:22 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 26, 6:22 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
622 PM CST Wed Dec 26 2018

.DISCUSSION [00Z TAF ISSUANCE]...

Mix of widespread RA/BR will continue across most TAF sites
during the next couple of hours. TSRA are still possible but most
of the activity should be mainly RA. Strong S to SE winds will
also prevail across all TAF sites. A squall line, now located near
Junction/Mineral Wells, TX is expected to move across the region
from around 27/06Z through 27/14Z, resulting in periods of
+RA/TSRA and strong gusty winds. MVFR to IFR visibilities or
ceilings will continue through at least 27/14Z. Conditions will
gradually improve thereafter and winds will decrease and become
more westerly.

&&

.PREV DISCUSSION... /ISSUED 321 PM CST Wed Dec 26 2018/

NEAR TERM [Through Tonight]...
Deep ascent continues over the southern Plains ahead of
impressive mid/upper level low ejecting as advertised across the
southern high Plains late this afternoon. Low levels continue to
moisten ahead of this feature into central/wrn TX which will
maintain showers and thunderstorms through the night over SETX.
Destabilization has remained quite limited for surface-based
parcels across our area thus far, although sufficient MUCAPE
instability continues to support a few thunderstorms with the
elevated showers over the area. Robust tstms in the form of a line
or broken line will bring more substantial weather as they move
out of central TX and into our wrn counties /near CLL/ around or
just after midnight. SPC has held onto the Elevated severe risk
given the potential for wind damage and perhaps a few tornadoes as
these storms move out of central TX. This activity should move
across sern TX through the early morning hours and perhaps be near
the coast around daybreak. We expect the risk of severe tstms
will remain greatest to the north of I-10 and mostly west of hwy
59 between midnight and around 4a. As these storms will continue
southeast towards the coast, overall severity may wane as upper
system pulls away late tonight/Thu morning. Brief heavy rainfall
will also accompany the stronger storms tonight and we expect
between 1-3" totals overnight, with isolated higher totals across
the north.

SHORT TERM [Thursday Through Friday Night]...
In the wake of the morning storms, most of the 'weather'
associated with this leading system will clear the area allowing
sunny skies to overspread the area from west to east tomorrow
afternoon, which should hold through Friday. Temps Thu should top
out around 70f for most areas, with a cool front sliding through
Thu night and dipping temps about 5-10 degrees cooler for Friday.

LONG TERM [Saturday Through Wednesday]...
Longer term forecast is a bit messy as moist southwest flow aloft
persists across southeast TX, and surface front(s) stall over the
nwrn Gulf of Mexico. Another impulse will increase clouds and rain
chances Sat with questions on inward extent and overall rain
chances dependent upon location of the surface front each day.
Morning models were a bit more bullish on weekend rain chances, so
have upped PoPs accordingly. Most of this will be shunted east and
south of the area to start the New Year Monday night/Tuesday.

Evans

AVIATION [18Z TAF Issuance]...
MVFR ceilings and intermittent rain/isolated thunderstorms can be
expected for the rest of the day. Southeast winds should be
increasing through out the afternoon and remain breezy for most
of the night with 45-55kt sse winds situated just off the
surface. Expect a line of more organized tstms to develop across
central Tx and make its way ese across the region during the overnight
hours (7-13z). Improving conditions in its wake with VFR categories
expected areawide toward mid/late morning Thurs. 47

MARINE...
Pressure gradient is tightening and winds/seas are increasing. SCA
is in effect for all waters and gusts to gale are a possibility well
offshore. There will be a risk of coastal flooding tonight at the
Highway 87/124 corridor with water levels increasing to 1-2 feet
above normal and wave activity on top of that. Water may reach close
to the Seawall at high tide later this evening. A line of showers
and thunderstorms will be moving into the region from central Tx and
thru the waters between 5-9am. In general, they should be in a
weakening stage by then, but still can't rule out some embedded
strong cells. A weak front/wind shift can be expected in the wake of
the storms...with a downward trend with winds, sea and water levels.

Reinforcing stronger surges of colder air/fronts are expected Friday
and Tuesday. Small craft advisories look likely behind both.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      57  68  44  61  42 / 100  20   0   0  20
Houston (IAH)              62  72  48  66  49 / 100  80  10  10  30
Galveston (GLS)            63  68  54  63  53 /  90  90  10  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 8 AM CST Thursday for the following
     zones: Galveston Island and Bolivar Peninsula.

GM...Small Craft Advisory until 9 AM CST Thursday for the following
     zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until noon CST Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

Discussion...18
Aviation/Marine...24
Hazardous weather outlook, Dec 26, 3:26 PM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
326 PM CST Wed Dec 26 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-272130-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
326 PM CST Wed Dec 26 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms tonight into
Thursday morning for southeast Texas. The main threats are
damaging winds and isolated tornadoes and locally heavy rainfall.
1 to 3 inches of rainfall is expected generally northeast of a
Freeport to Columbus line.

A coastal flood advisory is in effect for the Bolivar Peninsula
tonight with water levels increasing 1-2 feet above normal with
added waves.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon through
Thursday morning.

GMZ330-335-350-355-370-375-272130-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
326 PM CST Wed Dec 26 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

A small craft advisory is in effect offshore through noon Thursday
due to strong onshore flow and elevated seas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and seas are expected to remain elevated early on Thursday,
and slowly diminish through the day. Winds and waves are expected
to increase again this weekend.

In the hours before

Special weather statement, Dec 26, 9:10 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
910 PM CST WED DEC 26 2018

TXZ163-270345-
Houston TX-
910 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON COUNTY UNTIL
945 PM CST...

At 909 PM CST, Doppler radar was tracking a strong thunderstorm near
Austonio, moving north at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crockett, Austonio, Grapeland and Latexo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 9554 3119 9574 3122 9574 3123 9573
      3127 9573 3130 9570 3129 9568 3132 9567
      3132 9566 3134 9566 3135 9568 3136 9566
      3137 9569 3142 9571 3152 9569 3153 9565
      3154 9565 3158 9534
TIME...MOT...LOC 0309Z 191DEG 47KT 3126 9562
Special weather statement, Dec 26, 9:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
937 PM CST WED DEC 26 2018

TXZ163-164-178-179-270415-
San Jacinto TX-Polk TX-Houston TX-Trinity TX-
937 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...NORTHERN SAN JACINTO...
NORTHEASTERN HOUSTON AND NORTHWESTERN POLK COUNTIES UNTIL 1015 PM
CST...

At 936 PM CST, Doppler radar was tracking a strong thunderstorm near
Sebastopol, or 21 miles southwest of Apple Springs, moving north at
60 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Apple Springs, Groveton, Sebastopol and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 3150 9509 3149 9511 3147 9510 3146 9507
      3147 9506 3144 9504 3144 9501 3142 9500
      3141 9498 3141 9497 3138 9495 3138 9496
      3134 9496 3133 9490 3130 9489 3129 9488
      3085 9510 3091 9530 3152 9511
TIME...MOT...LOC 0336Z 199DEG 58KT 3097 9517

The radar

The Shreveport radar (KSHV), 190 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 coastal flood. Local standard time, as filed.

Hail, Houston

When
December 26, 9:45 PM CST
Where
Houston County, 5.85 mi NW of Grapeland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.540, -95.540

Quarter sized hail was reported.

Thunderstorm Wind, Brazos

When
December 27, 12:20 AM CST
Where
Brazos County, 1.37 mi WNW of Edge
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.890, -96.300

Trees were downed on FM 974 and Edge Cut Off Road.

Thunderstorm Wind, Brazos

When
December 27, 12:30 AM CST
Where
Brazos County, 0.59 mi W of Tabor
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
30.800, -96.380

A storage shed was damaged.

Thunderstorm Wind, Brazos

When
December 27, 12:30 AM CST
Where
Brazos County, 0.59 mi E of Kurten
Measured
58 kt (67 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
30.780, -96.260

A chicken coop was destroyed.

Thunderstorm Wind, Brazos

When
December 27, 12:45 AM CST
Where
Brazos County, 1.5 mi NNE of College Station
Measured
58 kt (67 mph) estimated gust
Reported by
Social Media
Coordinates
30.620, -96.320

A large tree was downed.

Thunderstorm Wind, Madison

When
December 27, 12:45 AM CST
Where
Madison County, 1.82 mi SE of Madisonville Muni Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
30.900, -95.930

A car port was damaged.

Thunderstorm Wind, Madison

When
December 27, 1:00 AM CST
Where
Madison County, 1.18 mi E of Midway
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.030, -95.750

Multiple reports of trees down across parts of Madison County including Highway 21 West near Midway.

Coastal Flood, Galveston Island and Bolivar Peninsula

When
December 27, 2:10 AM CST
Where
Galveston Island and Bolivar Peninsula forecast zone
Reported by
Department of Highways
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

High water impacted several SH 87 locations on the east end of Bolivar.

Thunderstorm Wind, Montgomery

When
December 27, 3:00 AM CST
Where
Montgomery County, 2.76 mi ENE of Montgomery
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
30.400, -95.640

A large tree was downed on cars.

Thunderstorm Wind, Harris

When
December 27, 5:30 AM CST
Where
Harris County, 0.6 mi E of Bellaire
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
29.700, -95.470

There was minor roof damage to a business.

Thunderstorm Wind, Harris

When
December 27, 5:30 AM CST
Where
Harris County, 1.2 mi W of Englewood
Measured
51 kt (59 mph) estimated gust
Reported by
Social Media
Coordinates
29.780, -95.370

A billboard was downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790795, 790796, 792009, 792012, 792014, 792015, 790797, 790798, 792016, 792018, 792019.